North Carolina, 2004

Hail and Damaging Wind in North Carolina, June 25, 2004

June 25, 2004 · NWS MHX · 2 events in 2 counties and zones

1 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jun 25, 2:16 PM EST, 1 hour 54 minutes earlier.

Area forecast discussion, Jun 25, 2:16 PM EST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
316 PM EDT FRI JUN 25 2004

.PUBLIC...CURRENT SATELLITE AND RADAR IMAGES SHOW AN INCREASE IN
SHOWER AND THUNDERSTORM DEVELOPMENT ACROSS NC/VA. AS THE SFC LOW
CONTINUES TO SLIDE EAST THIS AFTERNOON...EXPECT TO SEE AN INCREASE
IN CLOUDS AND SHOWER ACTIVITY ACROSS EASTERN NC. ANY AFTERNOON
ACTIVITY SHOULD BE MORE ISOLD/SCT IN NATURE AS THE MAJORITY OF THE
DYNAMICS WITH THE FRONT/LOW ARE TO THE N AND WEST. ANY DEVELOPING
STORMS HAVE THE POTENTIAL TO BECOME SEVERE AS THERE IS ENOUGH SFC
MOISTURE AND INSTABILITY TO SPARE. HAIL THREAT IS POSSIBLE WITH FRZ
LVLS AROUND 14KFT AND WTBULB 12.5KFT FAVORABLE FOR PENNY TO QUARTER
SIZE HAIL. STORMS THAT DEVELOPED JUST N OF THE REGION IN VA HAD
DEVELOPED A TORNADO...AND GIVEN SIMILAR WIND PROFILES CANT
RULE THEM OUT.  ETA TIME HEIGHT CONTINUES TO SHOW DEEP MOISTURE
PROFILE...WITH PRECIP WATER AROUND TWO INCHES. GOOD ISENTROPIC
LIFT IS ALSO DEPICTED AND IS PROJECTED TO PEAK AROUND 06Z
TONIGHT WHEN SHOWERS AND TSRA WILL BECOME MORE NUMEROUS. THEREFORE...
THE POTENTIAL FOR HEAVIER PRECIP IN SHOWERS AND THUNDERSTORMS STILL
EXISTS AND WILL MENTION CHANCE FOR HEAVY RAIN. THE COLD FRONT TO THE
NORTH HAS SLOWED OVER THE LAST COUPLE OF HOURS AS THE FLOW HAS BECOME
ALL BUT PARALLEL TO THE FRONT. MODELS ARE TRYING TO INDICATE ANOTHER
VORT MAX MOVING UP FROM AROUND GA SAT THAT COULD BRING SHOWERS AHEAD
OF THE FRONT DURING THE AFTERNOON SAT...PRIMARILY IN THE SW PORTIONS
OF THE CWA. AT THIS TIME IT LOOKS LIKE THE FRONT WILL NOT REACH THE
CWA UNTIL LATE SAT NT/EARLY SUN MORNING. ANOTHER LOW IS FCST TO MOVE
TOWARDS THE REGION FROM THE W ON MON...WHICH COULD BRING ANOTHER BOUT
OF SHOWERS AND THUNDERSTORMS. OTHERWISE...THE REST OF THE FCST LOOKS
FINE WITH TEMPERATURES NEAR NORMAL WITH H PRES BUILDING BACK INTO THE
S.

&&

.MARINE...WINDS WILL BECOME SW AND GRADUALLY INCREASE TONIGHT AS A
SFC LOW TO OUR W STRENGTHENS AND MVS BY TO OUR N. SW WINDS OF 15-20
KT WL CONT MOST OF SAT WITH TIGHTENED PGRAD AS COLD FRONT APPROACHES
FROM THE W. SEAS ARE EXPECTED TO INCREASE TO SCA CRITERIA ON
SAT...HIGHEST S OF CAPE HATTERAS. WILL GO WITH THE ETA SOLUTION ON
FRONTAL PASSAGE SAT NIGHT...MOVING OFFSHORE AFTER MIDNIGHT AND
CONTINUING WELL OFFSHORE ON SUN. THE FRONT IS EXPECTED TO LIFT BACK
N ON MON. HIGH PRESS OVER THE WESTERN ATLANTIC WILL BUILD OVER THE
AREA ON TUE INCREASING SW WINDS OVER THE COASTAL WATERS.

&&

.AVIATION...SHOWERS AND TSTMS WILL INCREASE ACROSS THE AREA LATE
THIS AFTERNOON AND EVENING...WITH SEVERE TSTMS A POSSIBILITY. THE
POTENTIAL FOR SHWRS AND TSTMS WILL CONTINUE THROUGH SAT.

&&

.PRELIMINARY POINT TEMPS/POPS...
MHX  76  86  72  85 /  40  40  20  20
EWN  73  87  68  85 /  60  40  20  20
HSE  75  83  73  82 /  40  30  20  20
PGV  73  87  68  85 /  80  40  20  20
&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
&&

21/SJ PUBLIC/FIRE WEATHER
18/RP MARINE/AVIATION
Hazardous weather outlook, Jun 25, 4:03 AM EST, 12 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
503 AM EDT FRI JUN 25 2004

NCZ029-044>047-079>081-090>095-098-103-104-260901-
BEAUFORT NC-CARTERET NC-CRAVEN NC-DUPLIN NC-GREENE NC-JONES NC-
LENOIR NC-MAINLAND DARE NC-MAINLAND HYDE NC-MARTIN NC-ONSLOW NC-
OUTER BANKS DARE NC-OUTER BANKS HYDE NC-PAMLICO NC-PITT NC-
TYRRELL NC-WASHINGTON NC-
INCLUDING THE CITIES OF...ATLANTIC BEACH...BAYBORO...BEAUFORT...
BELHAVEN...BEULAVILLE...BUXTON...CEDAR ISLAND...COLUMBIA...DUCK...
EMERALD ISLE...ENGELHARD...FRISCO...GREENVILLE...HARKERS ISLAND...
HATTERAS VILLAGE...HAVELOCK...JACKSONVILLE...KENANSVILLE...
KILL DEVIL HILLS...KINSTON...KITTY HAWK...LA GRANGE...MANNS HARBOR...
MANTEO...MOREHEAD CITY...NAGS HEAD...NEW BERN...
NORTH TOPSAIL BEACH...OCRACOKE...ORIENTAL...PLYMOUTH...SNOW HILL...
SWANQUARTER...SWANSBORO...TRENTON...WALLACE...WARSAW...
WASHINGTON AND WILLIAMSTON
503 AM EDT FRI JUN 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY
SCATTERED THUNDERSTORMS ARE EXPECTED TODAY. SOME OF THE THUNDERSTORMS
MAY BE SEVERE.  ISOLATED TONADOES ARE POSSIBLE.  A FEW OF THE
THUNDERSTORMS MAY PRODUCE WIND GUSTS GREATER THAN 60 MPH AND LARGE
HAIL.  SOME OF THE STORMS MAY PRODUCE HEAVY RAINS RESULTING IN
LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

TK

The radar

The Norfolk radar (KAKQ), 144 km away, was scanning. The volume nearest the first event began at 21:07 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Dare

When
June 25, 4:10 PM EST
Where
Dare County, Duck
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.167, -75.750

Nickel size hail reported.

Thunderstorm Wind, Beaufort

When
June 25, 6:27 PM EST
Where
Beaufort County, Washington
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.550, -77.050

Large trees reported down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2004Every state in 2004This day in weather historyWarnings in North Carolina, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5405106, 5405107.